Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 192, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2004, 10:04 PM CDT for Bledsoe County, Rhea County, Sequatchie County, Tennessee. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 10:04 PM CDT (03:04 UTC)
- Expired
- Jul 13, 2004, 10:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Bledsoe County, TN, Rhea County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 10:20 PM CDT | TSTM WND DMG | Pikeville, TN | TREES AND POWER LINES DOWN COUNTY WIDE. |
| Jul 13, 10:30 PM CDT | TSTM WND DMG | Dunlap, TN | TREES DOWN COUNTY WIDE. |
| Jul 13, 10:30 PM CDT | TSTM WND DMG | Spring City, TN | TREES DOWN COUNTY WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2877 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 140304
SVRMRX
TNC007-143-153-140345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1004 PM CDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLEDSOE COUNTY IN EAST TENNESSEE
RHEA COUNTY IN EAST TENNESSEE
SEQUATCHIE COUNTY IN EAST TENNESSEE
* UNTIL 1045 PM CDT (1145 PM EDT)
* AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 20 MILES NORTH OF MELVINE TO 48
MILES WEST OF CAGLE...OR FROM 5 MILES NORTHEAST OF CROSSVILLE TO 12
MILES NORTHEAST OF SHELBYVILLE...MOVING SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MOUNT CREST AROUND 1010 PM CDT
MELVINE AROUND 1015 PM CDT
PIKEVILLE AROUND 1020 PM CDT
GRANDVIEW AROUND 1125 PM EDT
SPRING CITY AROUND 1130 PM EDT
EVENSVILLE AROUND 1135 PM EDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 80 MPH...WHICH COULD PEEL SURFACES OFF OF ROOFS...
BREAK WINDOWS...AND PUSH LIGHT TRAILER HOMES OR AUTOMOBILES.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3606 8504 3579 8553 3564 8646 3526 8594
3527 8538 3542 8513 3547 8494 3572 8465
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:04 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 13, 7:04 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 804 PM EDT TUE JUL 13 2004 .DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS TIME. THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED. THE RUC MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS. WILL LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY CLOUDY WITH 30% POPS ALL AREAS FOR NOW. FOR AVIATION (TAFS) THERE SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY AFFECTING ALL AREAS AFTER MIDNIGHT. OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA. THAT ACTIVITY HAS MOVED EAST OF THE REGION AND DISSIPATED. MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY UNSTABLE CONDITIONS OVER WRN TN/KY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 13, 8:15 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 915 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-141000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 915 PM EDT (815 PM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TONIGHT)... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Special weather statement, Jul 13, 8:50 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 950 PM EDT TUE JUL 13 2004 NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY- EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN- NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE- SOUTHEAST MONROE-UNION-WEST POLK- 950 PM EDT (850 PM CDT) TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT) FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA... A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND PLATEAU JUST BEFORE MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SOME LOCALLY HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE. THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:46 PM CDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 29 min |
| Jul 13, 10:01 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 29 min |
| Jul 13, 10:26 PM CDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Roane | 19 min |
| Jul 13, 10:30 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs | 45 min |
| Jul 13, 10:34 PM CDT | Severe Thunderstorm Warning | MRX | Loudon | 41 min |
| Jul 13, 10:37 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Knox, Union | 38 min |
| Jul 13, 10:49 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Polk | 41 min |
| Jul 13, 11:07 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson | 38 min |
| Jul 13, 11:16 PM CDT | Severe Thunderstorm Warning | MRX | Sevier | 44 min |
| Jul 13, 11:19 PM CDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 41 min |
| Jul 13, 11:20 PM CDT | Severe Thunderstorm Warning | MRX | Hancock | 40 min |
| Jul 13, 11:30 PM CDT | Severe Thunderstorm Warning | MRX | Hamblen | 45 min |
| Jul 13, 11:34 PM CDT | Severe Thunderstorm Warning | MRX | Hawkins | 41 min |
| Jul 14, 7:08 AM CDT | Severe Thunderstorm Warning | MRX | Scott | 67 min |
| Jul 14, 7:16 AM CDT | Severe Thunderstorm Warning | MRX | Morgan | 59 min |
| Jul 14, 7:29 AM CDT | Severe Thunderstorm Warning | MRX | Campbell | 61 min |
| Jul 14, 7:43 AM CDT | Severe Thunderstorm Warning | MRX | Anderson | 62 min |
| Jul 14, 2:06 PM CDT | Severe Thunderstorm Warning | MRX | Monroe | 39 min |
| Jul 14, 2:08 PM CDT | Severe Thunderstorm Warning | MRX | Marion | 67 min |
| Jul 14, 2:10 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 65 min |
| Jul 14, 2:44 PM CDT | Tornado Warning | MRX | Polk | 46 min |
| Jul 14, 2:49 PM CDT | Severe Thunderstorm Warning | MRX | Hamilton, Sequatchie | 56 min |
| Jul 14, 3:20 PM CDT | Severe Thunderstorm Warning | MRX | Bradley | 55 min |
| Jul 14, 3:56 PM CDT | Severe Thunderstorm Warning | MRX | Polk | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.